Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 280, NWS Midland/Odessa, TX

October 27, 2002Loving County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 27, 2002, 1:00 AM CDT for Loving County, Texas. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 27, 2002, 1:00 AM CDT (06:00 UTC)
Expired
Oct 28, 2002, 2:00 AM CST
In force
26 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 6.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
494 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

936 
WUUS54 KMAF 270600
SVRMAF
TXC301-270630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 AM CDT SUN OCT 27 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOVING COUNTY IN WEST TEXAS

* UNTIL 130 AM CDT

* AT 100 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES WEST OF SLASH RANCH...OR ABOUT 10 MILES
  NORTH OF MENTONE...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  SLASH RANCH AND MENTONE

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3195 10387 3171 10366 3170 10338 3198 10341

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 10:49 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Oct 26, 10:49 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1049 PM CDT SAT OCT 26 2002

KMAF 88-D CONTINUES TO SHOW SHOWERS AND THUNDERSTORMS FIRE OVER FAR
WEST TEXAS THIS EVENING. THE LATEST WV LOOP SHOWS THE MAIN UPPER
LEVEL LOW OVER SOUTHERN NV WITH A SERIES OF EMBEDDED SHORTWAVE
TROUGHS DIVING SOUTH OUT OF THE PAC NW INTO THE BASE OF THE TROUGH.
ONE SHORTWAVE TROUGH CURRENTLY OVER NORTHERN CHIHUAHUA MX IS PROGGED
TO MOVE INTO E CENTRAL NM OVERNIGHT. THIS ALONG WITH 700-500MB LAPSE
RATES NEAR 6.5C/KM PER 27/00Z KMAF SOUNDING...PWATS NEAR 1.00 INCH
AND UPPER JET OVER THE AREA...WILL BRING SHOWERS AND THUNDERSTORMS TO
MUCH OF THE WESTERH AND NORTHERN CWA. ZONES HAVE BEEN UPDATED FOR
HIGHER POPS WEST AND NORTH ALONG WITH SLIGHT TEMP/WIND ADJUSTMENTS
OVER A COUPLE OF ZONES...OTHERWISE NO CHANGES.

.MAF...
TX...NONE.
NM...NONE.

PLATT
Hazardous weather outlook, Oct 26, 5:59 PM CDT, 7 hours 1 minute before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271000-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT SAT OCT 26 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW
MEXICO.

.TONIGHT...

ISOLATED NON-SEVERE THUNDERSTORMS ACROSS WEST TEXAS AND SOUTHEASTERN
NEW MEXICO TONIGHT WILL PRODUCE OCCASIONAL DEADLY LIGHTNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.SUNDAY THROUGH FRIDAY...

SUNDAY NIGHT AND MONDAY MORNING THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM WINK TO BIG SPRING WITH LARGE HAIL
THE PRIMARY THREAT.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 12:18 AM CDTSevere Thunderstorm WarningMAFLoving, Reeves22 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.